Alert archive / Iowa / River Flood Warnings in 2022

River Flood Warning 14, NWS Sioux Falls, SD

June 5, 2022Dickinson County, Iowa

NWS Sioux Falls, SD issued this river flood warning at Jun 5, 2022, 10:28 AM CDT for Dickinson County, Iowa. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Jun 5, 2022, 10:28 AM CDT (15:28 UTC)
Expired
Jun 9, 2022, 1:53 PM CDT
In force
4 days
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

County Dickinson County, IA

The radar

The Sioux Falls radar (KFSD), 129 km from the middle of the area, began a volume at 15:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Little Sioux River near Milford (MIFI4).

Action stage
11 ft
Minor stage
13 ft
Moderate stage
16 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Jun 5, 6:41 AM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jun 5, 6:41 AM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
641 AM CDT Sun Jun 5 2022

.SHORT TERM...(Today and Tonight)
Issued at 350 AM CDT Sun Jun 5 2022

As of 08Z, elevated warm front lifting north toward I-90 is failing
to sustain even spotty sprinkles which attempted to develop earlier
tonight. Potential still there through mid-morning, though, as low
level moisture builds south of the boundary, so will maintain a low
pop in our southern counties for now.

However, main focus for today will be on a couple waves sliding east
across the northern Plains today. The first weak wave is triggering
early morning storms in far western SD. This should bring increasing
rain chances in our western counties by midday, though with limited
instability, this activity should remain benign as it first enters
the forecast area. As it continues to track east this afternoon,
models continue to suggest moisture and instability building along
and south of the low level warm front. Elevated front may be as far
north as I-90 corridor, while the surface front remains farther
south, near or just south of Highway 18. Increasing mid-level flow
behind the wave will bring an a brief increase in deep layer shear
near the elevated boundary, which could support isolated stronger
elevated storms capable of large hail, though mid-level lapse rates
are rather weak, leading to narrow CAPE profiles, so even any hail
threat may be marginally severe.

If storms develop farther south into northwest Iowa closer to the
surface boundary this afternoon/early evening, will be working with
greater instability (though still rather narrow), but lesser deep
shear, with most models showing a relative weakness in this area.
Thus, despite the proximity of the low level boundary, think severe
threat is isolated at best, as depicted by the SPC Marginal Risk.

Should see coverage of showers/storms decrease through the overnight
hours tonight as the wave slides east and drags the boundary south
of the forecast area.

.LONG TERM...(Monday through Saturday)
Issued at 350 AM CDT Sun Jun 5 2022

Monday expected to be relatively quiet between waves, which will
continue to slide through somewhat active quasi-zonal flow over
the region through Tuesday. Although increasing mid-upper level
flow leads to strong deep layer speed shear, instability remains
rather weak outside a brief uptick west of I-29 Tuesday afternoon
and early evening. Mid-level lapse rates/thermal profiles are less
than impressive, though, so while we may see scattered storms,
the severe weather risk remains low.

Brief stretch of quiet weather midweek as a surface ridge slides
across the northern Plains, but could return to somewhat more
active pattern for the latter part of the week as upper ridge
builds over the Rockies and places us in northwest flow aloft. All
in all, much of the forecast periods looks to remain on the cool
side of normal, with the aforementioned upper ridge possibly
bringing more seasonal warmth by next weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 636 AM CDT Sun Jun 5 2022

Low VFR-MVFR ceilings will expand across the forecast area this
morning, ahead of an area of showers and embedded thunderstorms
moving east across the region. Threat of thunder at TAF sites will
be limited through 18Z-20Z, with an increased window of potential
thunder at KFSD/KSUX 05/21Z and 06/03Z. MVFR-IFR visibility likely
with thunderstorms.

Precipitation expected to largely diminish after 06/06Z, but MVFR
to IFR ceilings expected to linger through the end of the period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...JH
Hazardous weather outlook, Jun 5, 4:25 AM CDT, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
425 AM CDT Sun Jun 5 2022

MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>064-060930-
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-
Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-
Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
425 AM CDT Sun Jun 5 2022

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Today and tonight.

Showers and scattered thunderstorms will move across the region today
into this evening. The risk of severe weather is low, but some of the
stronger storms could produce small hail and brief heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered thunderstorms will be possible Tuesday into Tuesday night,
but at this time, the risk of severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ065>071-060930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Hutchinson-Turner-Lincoln-
Bon Homme-Yankton-Union-
425 AM CDT Sun Jun 5 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered thunderstorms will move across the region today into this
evening. A few strong to severe storms are possible between 4 pm and
10 pm, capable of producing hail up to quarter size or brief wind
gusts of 40 to 60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered thunderstorms will be possible Tuesday into Tuesday night,
but at this time, the risk of severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible between 4 pm and 10 pm.

Nearby

River Flood Warnings in Iowa, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.